Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


drug holiday and Sculptra?
Aug 13, 2005

Hi. Great web site!!! Viral load undetectable,CD4 count 650---unchanged for 10 years. Started meds only because it was the "thing to do" 10 years ago. Now having thoughts of stopping meds. I am currently taking Epivir, Acyclovir (but never had herpes), Invirase (was taking 9 pills Qday). On Adrogel for LOW testosterone---helped-- but now I have sleep apnea. I have a swimmers build--so I do not fit the profile for OSA. Recently changed MD's to get a second opinion. He switched me to hard tablets of Invirase( 4 Qday) and added Trudvada---says that I am on "sub-opitimal" therapy. I took it for a while--but I had pimples/hives (?) all over my arms and chest which went away after stopping Truvada. Also my face seemed to melt away again after starting Truvada. I was thinking of STOPPING my meds! My only major side effect has been lipoatrophy (was on Zerit and saw some improvement after d/c). I had 2 NewFill treatments 2 years ago with GREAT results. Only side effect was the pain of spending $2,400---ouch! I cannot afford it again.My cheeks are gone--again. So, how reasonable would taking a drug holiday be? My new doctor thinks I should not stop--tells me all it takes is one "incident" for the virus to be off and running. How long does it take for the side effects to go away (lypoatrophy)? Why is New Fill (Sculptra) so expensive??? The doctors charge a FORTUNE to inject it. Supposedly a sliding scale fee for the cost of the injectable--nobody has gotten back to me about this from the company. Any insurance plans reimburse for it?? Thanks

Response from Dr. Pierone

Hello and thanks for posting. One of the reasons to consider stopping HAART is because of medication-related side effects. It's not clear what you are on currently, but since your numbers are good and you have had toxicity with these meds it reasonable to stop and see what happens. I suspect that when you need to restart (maybe not for quite some time) you should be able to find a regimen that will be better for you.

Sculptra is expensive - about $550 per vial, and most sessions use 2 or 3 vials. But the patient assistance program is excellent. The product is free if income is under $40,000 per year and there is a sliding scale price for those who have yearly income between $40,000 and $80,000. The typical injection fees that I have heard of (here in FL) are between $250 and $500 per session. I heard second-hand that Kaiser-Permanante may cover Sculpta, but most insurance plans do not cover it since they consider it "a cosmetic procedure". More correctly, it should be considered a complication of HIV therapy and should be covered.



Previous
lamivudine once a day ?
Next
Combivir change to Kivexa (Epzicom)

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement